Indiana, 2003

Flooding in Indiana, July 9 to 20, 2003

July 9 to 20, 2003 · NWS IND · 3 events in 3 counties and zones

Numerous thunderstorm complexes marched across central Indiana from the evening of the 4th and not ending until the 11th. This caused near major flooding along the White River in Hamilton and northern Marion counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$15 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Numerous thunderstorm complexes marched across central Indiana from the evening of the 4th and not ending until the 11th. This caused near major flooding along the White River in Hamilton and northern Marion counties. The White River at Noblesville reached its highest level since March 1913. However, measured peak flow at Noblesville was about 30% less than the April 1964 flood. Major agricultural damage resulted along the entire length of the White River. Location: FS: Crest: Crest Date:Muncie 9.0 10.94 7/10Anderson 10.0 15.79 7/9Noblesville 14.0 21.85 7/10Nora 11.0 17.78 7/11Broad Ripple 6.0 8.98 7/11Ravenswood 6.0 11.30 7/11Morris St. 16.0 17.19 7/11Centerton 12.0 16.89 7/12Spencer 14.0 21.56 7/13Worthington 18.0 24.50 7/13Elliston 18.0 25.83 7/14Newberry 13.0 20.35 7/15Edwardsport 15.0 22.00 7/17Petersburg 16.0 20.79 7/18

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 9, 2:43 AM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 2:43 AM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 AM EST WED JUL 9 2003

FORECAST FOCUS THIS MORNING IS ON CHANCES FOR RAIN AND HEAVY RAIN
THRU THU NIGHT.

AT 0730Z LINE OF TSRA WAS BISECTING FORECAST AREA /FA/ FROM SW TO
NE. NO SVR REPORTS WITH THIS LINE...BUT MORE HEAVY RAIN IN SOME
AREAS. RAIN WAS COOLING TEMPS TO AROUND 70 DEGREES.

MODELS IN DECENT AGREEMENT...BUT GFS IS FASTER WITH COLD FRONT ON
THU. ETA/NGM/CANADIAN ARE ALL A LITTLE SLOWER AND DO NOT BRING FRONT
THRU UNTIL THU EVE. WILL LEAN TOWARD MODEL CONSENSUS.

CURRENT MCS WILL MOVE OUT OF FA EARLY THIS AM...BUT MORE T/SHRA
DEVELOPING TO THE W. FRONTAL BOUNDARY WILL TRY TO SINK INTO FA FM
THE N WHILE NUMEROUS OLD OUTFLOWS REMAIN ACROSS FA. FRONT WILL MOVE
N THIS AFTN AS LOW PRES DEVELOPS WEST OF IN. THUS HARD TO PIN EXACT
LOCATION AND COVERAGE OF RAIN TODAY. PRECIP WATER REMAIN HIGH...SO
HEAVY RAIN IS POSSIBLE AGAIN. WILL PLAN TO STICK WITH SCT WORDING
AND HI CHC POPS TODAY...BUT MAY REEVALUATE TOWARD ISSUANCE TIME IF
LIKELY IS NEEDED. MORE CLOUDS TODAY WILL LIMIT HEATING COMPARED TO
PAST FEW DAYS...BUT NOT ENOUGH CLOUDS TO JUSTIFY COLDER ETA/FWC
TEMPS. WILL GO WITH WARMER MAV NUMBERS.

TONIGHT COLD FRONT WILL APPROACH FROM THE W AND MORE SCT TSRA WL BE
AROUND FROM INSTABILITY. STILL PLAN TO STICK WITH HI CHC POPS. HEAVY
RAIN AGAIN A THREAT. WITH HIGH DEWPOINTS WILL STICK TO NEAR GUIDANCE
NUMBERS FOR TEMPS...WHICH ARE PRETTY SIMILAR.

COLD FRONT MOVES INTO FA ON THU MORN. WITH UNCERTAINTIES IN TIMING
OF FRONTAL PASSAGE STILL FEEL HIGH CHC POPS SHOULD SUFFICE. LATER
SHIFTS MAY BE ABLE TO PIN DOWN TIME FOR HIGHER POPS. THE UNCERTAINTY
ALSO LEADS TO AN ADDITION OF SMALL CHC POPS THU EVE.

ALTHOUGH THERE WILL BE DRY HOURS...WITH FLOODING PROBLEMS
AROUND...SATURATED GROUND...AND POSSIBILITY OF HEAVY RAIN INTO
THU...WILL EXTEND FLOOD WATCH INTO THU AFTN.

.IND...FLOOD WATCH THRU THURSDAY FOR NRN 2/3 OF FA
INZ021-028>031-035>049-051>057

CS
Hazardous weather outlook, Jul 9, 6:00 AM EST, 2 hours before
INZ021-028>031-035>049-051>057-060>065-067>072-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST WED JUL 9 2003

...FLOOD WATCH TODAY THROUGH THURSDAY FOR THE NORTHERN TWO THIRDS OF
CENTRAL INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT ACROSS
CENTRAL INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WINDS BEING THE PRIMARY THREAT. IN ADDITION...THESE STORMS WILL
PRODUCE HEAVY RAIN WHICH MAY LEAD TO ADDITIONAL FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY EVENING. SOME
OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS. THE THREAT FOR
HEAVY RAIN AND FLOODING WILL CONTINUE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH THURSDAY EVENING.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT FLOODING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 9, 4:00 AM EST, 4 hours before
INZ028-035>037-039-040-043>049-051>057-060>065-067>072-090915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 AM EST WED JUL 9 2003

SEVERE THUNDERSTORM WATCH #692 THAT WAS IN EFFECT FOR MUCH OF
CENTRAL INDIANA HAS BEEN ALLOWED TO EXPIRE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Greene

When
July 9, 8:00 AM EST to July 18, 5:48 PM EST
Where
Greene forecast zone
Crop damage
$5.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Flood, Knox

When
July 10, 4:30 AM EST to July 20, 5:35 AM EST
Where
Knox forecast zone
Crop damage
$5.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Flood, Daviess

When
July 10, 4:30 AM EST to July 20, 5:35 AM EST
Where
Daviess forecast zone
Crop damage
$5.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373567, 5373568, 5373882.